Maryland, 2017Damaging Wind in Maryland, March 1, 2017
March 1, 2017 · NWS PBZ · 1 event in 1 county or zone
Showers and thunderstorms, some of which were severe developed with support from an upper shortwave in advance of a cold front early on the 1st. Strong deep layer shear, and strengthening surface instability allowed for some a few damaging wind reports across Ohio, western Pennsylvania, and northern West Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms, some of which were severe developed with support from an upper shortwave in advance of a cold front early on the 1st. Strong deep layer shear, and strengthening surface instability allowed for some a few damaging wind reports across Ohio, western Pennsylvania, and northern West Virginia. Some flooding was also reported where several rounds of convection moved over the same area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 1, 10:59 AM EST, 46 minutes earlier.
Area forecast discussion, Mar 1, 10:59 AM EST, 46 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1059 AM EST Wed Mar 1 2017
.SYNOPSIS...
The advance of a strong cold front has brought showers and
thunderstorms to the Upper Ohio Region for today. Much cooler
temperatures will then last through much of the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
The third batch of rain supported by the upper shortwave us
swiftly pushing east. Currently, greatest severe weather threat
remains SE of PIT where better instability and shear are.
Moderate rain will continue for the next hour or two before a
break occurs with subsidence ahead of the cold front currently
lagging in Indiana. Will hold on to the flash flood watch given
the moderate rain still over the CWA and on-going flooding.
Visible imagery shows clearing west of the area and
near term hi-res models forecast convection to develop and cross
the region in the late afternoon. The strength of the line of
progged convection is uncertain at this time and will depend on
how unstable the lower atmosphere can get before the front
arrives. Nonetheless, strong wind gusts are likely to occur if
thunderstorms develop due to significantly strong wind shear.
Late day cold frontal passage will end the severe weather
threat and return cold and snow showers chances to the region.
Wind gusts behind the front are expected to reach advisory
criteria as cold advection at the top of the boundary layer
improves mixing. A wind advisory will likely be issued for
tonight once current convection moves out of the CWA.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
After the FROPA, upper troughing, cold advection, and limited
lake and terrain enhancement should result in scattered snow
showers through Thursday as temperatures return to sub average.
Clipper system which has been well-advertised by the models
digs over the region on Thursday night with some accumulating
snow expected. Snow showers should linger and possibly
reenhance Friday afternoon with steep low-level lapse rates.
Accumulation rates may initially struggle with warm ground, but
cannot rule out the eventual need for a winter weather advisory
in at least the ridges.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Troughing pattern in the wake of the clipper Saturday
transitions to a more zonal/flat ridge pattern for Sunday and
Monday, and then a more amplified pattern once again by Tuesday
with another trough/front approaching. Mainly dry weather for
Saturday may be followed by a weak disturbance on Sunday, and
then better precipitation chances thereafter as southwest flow
and moisture ramp up again. Below average temperatures at the
start will rise moderate early in the new week.
&&
.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
Shortwaves ahead of an approaching cold front should result in
mainly MVFR conditions through early this morning. The waves
should spread showers and thunderstorms across the region
through this morning with occasional IFR possible, with
additional showers and possible thunderstorms are expected with
the passage of the cold front this afternoon.
A strong jet in place will result in a LLWS potential early
until mixing begins later this morning results in mixing some of
this wind to the ground as sfc gusts. A strong pressure gradient
and cold advection should keep strong W gusts in the TAF
tonight.
.OUTLOOK...
Periodic restrictions are likely through Friday as cold low
pressure crosses the region.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch until 8 PM EST this evening for MDZ001.
OH...Flash Flood Watch until 8 PM EST this evening for OHZ039>041-
048>050-057>059-068-069.
PA...Flash Flood Watch until 8 PM EST this evening for PAZ020-021-
029-031-073>076.
WV...Flash Flood Watch until 8 PM EST this evening for WVZ001>004-
012-021-509>514.
&&Hazardous weather outlook, Mar 1, 2:45 AM EST, 9 hours before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
245 AM EST Wed Mar 1 2017
MDZ001-OHZ057>059-068-069-PAZ021-029-031-073>076-WVZ002>004-012-021-
509>514-020745-
Garrett-Muskingum-Guernsey-Belmont-Noble-Monroe-Allegheny-Washington-
Greene-Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-
Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
245 AM EST Wed Mar 1 2017
...FLASH FLOOD WATCH IN EFFECT FROM 6 AM EST THIS MORNING THROUGH
THIS EVENING...
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, northern West Virginia and
northern panhandle of West Virginia.
.DAY ONE...Today and Tonight.
There is an enhanced risk of severe thunderstorms today. The main
severe threat is expected to be damaging wind. Isolated tornadoes are
also possible.
Also, please listen to NOAA Weather Radio or go to weather.gov on
the Internet for more information about the following hazards.
Flash Flood Watch.
A cold front will end these threats by this evening, but wind gusts
in excess of 40 mph may require a wind advisory, especially over the
ridges.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Accumulating snowfall is expected on Thursday night and early
Friday. An Advisory may be required, especially over the higher
elevations.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ039>041-048>050-PAZ007>009-013>016-020-022-023-WVZ001-020745-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Beaver-Armstrong-Indiana-
Hancock-
245 AM EST Wed Mar 1 2017
This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, west central Pennsylvania, western Pennsylvania and
northern West Virginia.
.DAY ONE...Today and Tonight.
Severe thunderstorms are possible today with the main threat coming
from damaging wind.
A cold front will end that threat by this evening, but wind gusts in
excess of 40 mph may require a wind advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Accumulating snowfall is expected on Thursday night and early Friday.
An Advisory may be required.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
15
In the hours before
Local storm report, Mar 1, 10:25 AM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1025 AM EST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM HEAVY RAIN MONESSEN 40.15N 79.88W
03/01/2017 M2.00 INCH WESTMORELAND PA TRAINED SPOTTER
RAIN FELL IN LAST 6 HOURS.
&&
EVENT NUMBER PBZ1700824Local storm report, Mar 1, 10:32 AM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1032 AM EST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1031 AM FLOOD WEST ALEXANDER 40.10N 80.51W
03/01/2017 WASHINGTON PA AMATEUR RADIO
OLD BRICK ROAD FLOODED FROM NEARBY STREAM.
&&
EVENT NUMBER PBZ1700825Special weather statement, Mar 1, 11:00 AM EST, 45 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1100 AM EST WED MAR 1 2017
MDZ001-PAZ074>076-WVZ021-509>512-011645-
Garrett-Fayette Ridges-Westmoreland Ridges-Fayette-Eastern
Preston-Ridges of Eastern Monongalia and Northwestern
Preston-Marion-Monongalia-Preston-
1100 AM EST WED MAR 1 2017
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT GARRETT...SOUTHEASTERN WESTMORELAND...FAYETTE...EASTERN
MONONGALIA...PRESTON AND SOUTHEASTERN MARION COUNTIES...
At 1100 AM EST, radar indicated strong thunderstorms were located
along a line extending from near Mount Pleasant to near Pleasant
Valley. Movement was east at 55 mph.
Wind gusts up to 55 mph are possible with these storms.
Locations impacted include...
Morgantown... Fairmont...
Uniontown... Connellsville...
Westover... Kingwood...
Mountain Lake Park... Oakland...
Terra Alta... Rowlesburg...
Bittinger... Pleasant Valley...
This includes the following highways...
Interstate 68 in Maryland between mile markers 1 and 30.
Interstate 68 in West Virginia between mile markers 1 and 32.
Pennsylvania Turnpike between mile markers 88 and 99.
Interstate 79 in West Virginia between mile markers 134 and 152.
These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 3948 7907 3947 7911 3939 7916 3929 7935
3930 7989 3943 7989 3945 7994 3939 8009
3941 8011 3940 8021 4013 7951 4017 7914
4011 7918 4012 7921 4008 7927 3986 7942
3979 7935 3978 7939 3972 7939 3972 7893
TIME...MOT...LOC 1600Z 261DEG 47KT 4008 7949 3938 8017
34Local storm report, Mar 1, 11:04 AM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1104 AM EST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1103 AM HEAVY RAIN NORWICH 39.98N 81.79W
03/01/2017 M2.00 INCH MUSKINGUM OH TRAINED SPOTTER
RAIN FELL SINCE MIDNIGHT.
&&
EVENT NUMBER PBZ1700826Local storm report, Mar 1, 11:13 AM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1113 AM EST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1112 AM HEAVY RAIN MONACA 40.68N 80.27W
03/01/2017 M1.00 INCH BEAVER PA NWS EMPLOYEE
RAIN FELL SINCE 7 AM.
&&
EVENT NUMBER PBZ1700827Local storm report, Mar 1, 11:39 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1139 AM EST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1138 AM FLOOD MORGANTOWN 39.64N 79.95W
03/01/2017 MONONGALIA WV AMATEUR RADIO
DENS RUN CREEK DENS RUN ROAD. RAINFALL IS 2.17 INCHES
SINCE MIDNIGHT
&&
EVENT NUMBER PBZ1700828Thunderstorm Wind, Garrett
- When
- March 1, 11:45 AM EST
- Where
- Garrett County, 0.87 mi SE of Oakland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 39.410, -79.410
The public reported trees down in the Oakland area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Indiana, March 1, 201722 injured · $2.1 million · EF2 · 28 events
- Tornadoes and Flood in Tennessee, March 1, 20173 injured · $8.2 million · EF1 · 106 events
- Tornadoes and Flash Flood in Kentucky, March 1 to 2, 20173 injured · $9.2 million · EF1 · 92 events
- Tornado and Hail in Kentucky, March 1, 20173 injured · $1.5 million · EF2 · 25 events
- Tornadoes and Flood in Indiana, March 1, 20171 injured · $345,000 · EF2 · 13 events
- Tornadoes and Flash Flooding in Ohio, March 1, 2017$1.2 million · EF1 · 62 events
- Winter Storm and Winter Weather in Wisconsin, March 1, 20171 death · 9 events
- Tornadoes and Hail in Arkansas, March 1, 2017$635,000 · EF1 · 43 events
- Flash Flooding and Flooding in West Virginia, March 1 to 2, 2017$453,000 · 1 in hail · 62 events
- Tornado and Hail in Georgia, March 1, 2017$1.0 million · EF1 · 21 events
- Flash Flooding and Flooding in Kentucky, March 1 to 2, 2017$1.2 million · 78 kt wind · 33 events
- Flooding in Idaho, March 1 to 31, 2017$2.4 million · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684965.